Mississippi, 2019

Tornado in Mississippi, April 25, 2019

April 25, 2019 · NWS LIX · 1 event in 1 county or zone

A complex of thunderstorms moved through southeast Louisiana, coastal Mississippi and the nearby coastal waters during the late morning and afternoon hours of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A complex of thunderstorms moved through southeast Louisiana, coastal Mississippi and the nearby coastal waters during the late morning and afternoon hours of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 25, 3:22 AM CST, 7 hours earlier.

Area forecast discussion, Apr 25, 3:22 AM CST, 7 hours before
Area Forecast Discussion
National Weather Service New Orleans LA
422 AM CDT Thu Apr 25 2019

.SHORT TERM...
A cold front will move into the area today bringing a line of
strong thundestorms with it. A few cells ahead of the line will be
possible as well. The main issues with any severity will be
damaging winds and tornadic activity. The line will slow as it
reaches the area which sets up a prolonged period of heavy
rainfall mainly over the northern half of the area. Total rainfall
amounts should be in the 1 to 3 inch range with isolated higher
amounts. There is the potential for these amounts to fall within a
short time frame. If this occurs, then flooding of low lying and
poor drainage areas could occur.

Once the front moves through, which should be by early evening,
clouds and some light rain areas will remain but conditions will
gradually improve through tonight. Models are keeping all
mention of clouds and light rain to the east associated with an
850mb thermal trough for Friday morning. This may be the case, but
it will be just off to the east and still may affect a few of the
Miss coastal counties. Regardless, all the area will begin to dry
out Friday through the extended portion of this fcast.

&&

.AVIATION...
VFR conditions prevail at most terminals with only KMCB
and KASD being IFR conditions due to low ceilings.  Current
convection going on in north and western LA will move eastward. MVFR
to IFR conditions will be possible at all terminals starting from
west to east this morning into this afternoon. Thunderstorms have
the possibility of producing stronger gusts.  Conditions will return
to prevailing VFR tonight as the convection exits eastward. -BL

&&

.MARINE...
Currently in a transition period between high pressure sliding
eastward and low pressure currently near the ArkLaTex moving
northeast.  Increased pressure gradient between these two features
will cause winds to be high end Small Craft Exercise Caution
starting late morning into overnight tomorrow. Additionally, a cold
front associated with the low will bring showers and thunderstorms
this morning into this evening, with the potential of strong to
severe thunderstorms. These storms could produce strong/gale winds
and possibly a waterspout.  As the cold front passes the area, winds
will shift from onshore flow to offshore flow and winds will slowly
taper off.  High pressure will then build and bring calmer and
quieter weather through the weekend. - BL

&&

.DECISION SUPPORT...

DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Slight risk of both severe thunderstorms and excessive
rainfall today. River flood warnings.

Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue =  Long-fused watch, warning, or advisory in effect or high
        visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or advisory
         issuances; radar support for slight risk severe or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
         events; HazMat or other large episodes.
Red =   Full engagement for Moderate to high risk of severe and/or excessive
        rainfall, or direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  76  58  77  51 / 100  40   0   0
BTR  78  60  79  54 / 100  20   0   0
ASD  77  59  80  54 / 100  40   0   0
MSY  78  63  80  59 / 100  30   0   0
GPT  74  61  78  57 / 100  50   0   0
PQL  77  60  81  54 / 100  60   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Apr 25, 3:33 AM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
433 AM CDT Thu Apr 25 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-252145-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
433 AM CDT Thu Apr 25 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms for the entire area
today. The risk of severe weather should move out of the area by
early evening. The main threats will be damaging straight line
winds and a few tornadoes. Additionally, there is a Slight Risk
for excessive rainfall today, with the potential for multiple
rounds of thunderstorms over an extended duration anywhere within
southeastern Louisiana and southern Mississippi. Rainfall totals
between 1 and 3 inches will be possible, with the potential for
locally higher amounts which may lead to flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The risk of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 25, 8:01 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
901 AM CDT Thu Apr 25 2019

LAZ057>060-251500-
St. Charles-St. John The Baptist-Upper Lafourche-St. James-
901 AM CDT Thu Apr 25 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOHN THE
BAPTIST...SOUTHEASTERN ST. JAMES...NORTHWESTERN ST. CHARLES AND NORTH
CENTRAL LAFOURCHE PARISHES...

At 901 AM CDT, a strong thunderstorm was located 7 miles east of
South Vacherie, or 10 miles southwest of Hahnville, moving northeast
at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hahnville, Laplace, Reserve, Killona, Norco, Paradis, Montz, Edgard,
Luling, Boutte, Ama, Destrehan, Taft, New Sarpy, St. Rose, South
Vacherie, Des Allemands and Bayou Gauche.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2998 9067 3015 9043 3011 9043 3006 9038
      3006 9030 3005 9028 2987 9027 2983 9069
TIME...MOT...LOC 1401Z 237DEG 32KT 2991 9057
Special weather statement, Apr 25, 8:47 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
947 AM CDT Thu Apr 25 2019

LAZ059>061-251545-
St. Charles-Upper Lafourche-Upper Jefferson-
947 AM CDT Thu Apr 25 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. CHARLES...
NORTHEASTERN LAFOURCHE AND NORTHWESTERN JEFFERSON PARISHES...

At 946 AM CDT, a strong thunderstorm was located near Mathews, or 11
miles northwest of Larose, moving northeast at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Avondale, Jefferson, Harahan, Westwego, Lockport, Mathews, Des
Allemands, Bridge City, Raceland, Bayou Gauche, Elmwood, Waggaman,
Luling and River Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2973 9063 2986 9044 2997 9013 2982 9016
      2965 9025 2959 9061
TIME...MOT...LOC 1446Z 231DEG 44KT 2972 9045

CAB
Special weather statement, Apr 25, 9:47 AM CST, 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1047 AM CDT Thu Apr 25 2019

LAZ034-035-251700-
Pointe Coupee-West Feliciana-
1047 AM CDT Thu Apr 25 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST FELICIANA AND POINTE COUPEE
PARISHES...

At 1046 AM CDT, a strong thunderstorm was located near Lebeau, or
near Palmetto, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Roads, St. Francisville, Morganza, Lettsworth and Batchelor.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3087 9180 3098 9180 3100 9166 3097 9166
      3100 9164 3100 9136 3060 9135 3058 9137
      3063 9175 3071 9173 3078 9176 3082 9181
      3084 9180 3086 9182
TIME...MOT...LOC 1546Z 259DEG 30KT 3078 9197

CAB
Local storm report, Apr 25, 10:02 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1102 AM CDT THU APR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     TSTM WND DMG     2 E KENNER              29.98N 90.22W
04/25/2019                   JEFFERSON          LA   EMERGENCY MNGR

            LARGE TREE DOWN NEAR PHEOBE HEARST SCHOOL. TREE ALSO
            BROUGHT DOWN POWER LINES.

&&

TEAM LIX
Local storm report, Apr 25, 10:07 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1107 AM CDT THU APR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     TSTM WND DMG     2 E KENNER              29.98N 90.22W
04/25/2019                   JEFFERSON          LA   EMERGENCY MNGR

            LARGE TREE DOWN NEAR PHEOBE HEARST SCHOOL. TREE ALSO
            BROUGHT DOWN POWER LINES.

&&

TEAM LIX
Special weather statement, Apr 25, 10:21 AM CST, 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
1121 AM CDT Thu Apr 25 2019

MSZ077-080-081-251715-
Harrison-Hancock-Pearl River-
1121 AM CDT Thu Apr 25 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARRISON...HANCOCK AND
SOUTHEASTERN PEARL RIVER COUNTIES...

At 1120 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southeast of Mcneil to 6 miles
southwest of Waveland. Movement was east at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Gulfport, Biloxi, Long Beach, Bay St. Louis, Waveland, Diamondhead,
D'iberville, Saucier, Kiln, Lyman, Shoreline Park and Gulfport
Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 300 PM CDT for southern and
southeastern Mississippi.

LAT...LON 3038 8907 3030 8927 3031 8929 3036 8928
      3037 8935 3034 8938 3034 8934 3031 8933
      3025 8942 3018 8945 3018 8951 3066 8957
      3067 8934 3065 8925 3067 8924 3068 8890
      3043 8890 3042 8901 3042 8891 3039 8890
TIME...MOT...LOC 1620Z 258DEG 30KT 3061 8949 3020 8945

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hancock

When
April 25, 10:22 AM CST to 10:23 AM CST
Where
Hancock County, 1.65 mi N of Bay St Louis Arpt to 1.71 mi NNE of Bay St Louis Arpt
Rating
EF1
Path length
0.25 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
30.393, -89.445

A weak tornado initially touched down near the intersection of Mississippi Highway 603 and Apache Drive. Small tree limbs were down along this intersection. The tornado tracked east-northeast along Apache Drive. A few softwood trees were snapped and multiple large limbs were broken. As the tornado continue eastward, it crossed near the intersection of Apache Drive and Comanche Street, were a few more trees were snapped and uprooted, with a lot of tree limbs down. The tornado then moved to Choctaw Place, snapping a few more softwood trees and then lifted before crossing Shawnee Street. Estimated maximum wind speed 90 mph, path length 0.25 miles, path width 25 yards.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyThe tornado archive for Mississippi, 2019Warnings in Mississippi, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809709.